How to withdraw from Valium
Ready to withdraw from Valium?
Be prepared. Valium (diazepam) is a benzodiazepine used to provide short term relief for anxiety. But Valium can be tricky and dangerous to withdraw from, provoking adverse events, especially if you go off Valium cold turkey. What does Valium withdrawal feel like? A restless insomnia combined with a high sensitivity to your environment.
But if you are physically dependent on Valium it is crucial that you slowly reduce diazepam intake and taper off Valium to minimize the severity and intensity of withdrawal symptoms. Here, we explore the Valium withdrawal process, Valium withdrawal symptoms how long they last, and how to ease withdrawal symptoms. Plus, can or should you withdraw from Valium at home? We then invite your questions about Valium in the comments section at the end.
When do you withdraw from Valium?
Withdrawal happens to everyone who comes off Valium after developing physical dependency to diazepam. Because you can quickly develop a Valium dependency, doctors don’t recommend that you don’t take Valium for more than a four (4) months at a time. In fact, the longer you take Valium, the worse the withdrawal can be. Withdrawal symptoms are more likely to occur in people who choose to go off of Valium suddenly or who stop taking Valium cold turkey. It is important to note that you may experience withdrawal in a delayed fashion. Some Valium users have reported withdrawal symptoms from Valium showing up weeks after stopping Valium or occuring unexpectedly.
Withdraw from Valium symptoms
Below is a list of symptoms you may encounter at any time as you withdraw from Valium. Keep in mind that any of these symptoms may return, or rebound, days to weeks after acute withdrawal has worn off. Make sure that you address these symptoms even after acute withdrawal has ended. Know that as you withdraw from Valium, symptoms may spike again so that it doesn’t affect your mood or depress you. Withdrawal from Valium symptoms include:
- abdominal pains
- dysphoria (extreme dissatisfaction with life)
- extreme anxiety
- muscle pain
- tingling of the extremities
How long to withdraw from Valium?
Upon stopped or reduced use of Valium, you can expect to feel acute withdrawal symptoms for the first week after last intake of Valium. However, prolonged symptoms can continue to occur for up to 6 weeks after you initially withdraw from Valium. In some cases, patients have reported protracted symptoms up to a year after they stopped taking Valium (though this cannot be considered withdrawal in a pharmaceutical sense).
In general, people who’ve developed a high dependency on Valium will have a harder time, as withdrawal symptoms can linger due to psychological effects of withdrawal. Because of the nature of benzodiazepines, Valium symptoms will seem to get easier and then suddenly out-of-nowhere- strike or rebound with their initial strength. Rebound symptoms of withdrawal can make withdrawal more uncomfortable and means tha Valium withdrawal usually takes longer than other drugs to completely resolve.
How to ease withdrawal symptoms from Valium
Be careful with the medications you use as you withdraw from Valium. For example, make sure any over-the-counter medications that help address aches and pains do not interact negatively with valium. Make sure that you are getting plenty of Vitamin B, potassium and zinc to help with mood, restlessness and help replenish missing vitamins that are need to promote body health. Tapering Valium doses is another way you can ease withdrawal symptoms. If you think you may be addicted to Valium, seek an addiction treatment facility where communication and monitoring address the psychological upsets which can occur during withdrawal. Medications prescribed to ease withdrawal symptoms from Valium include:
- benzodiazepine substitution medications help ease symptoms by switching from a long-acting benzodiazepines to short half-life benzodiazepine(s)
- chlorpromazine hydrochloride, pentobarbital, phenobarbital, or haloperidol for symptoms related to psychosis
- phenytoin or barbiturates for control of seizures
- propranolol to adress all of the symptoms of diazepam withdrawal
How to withdraw from Valium safely
It is important to avoid the use of alcohol and other drugs are important for not only inhibiting dependency but also to alleviate potential withdrawal symptoms. Other medications and using alcohol could actually be lethal.DON’T stop cold turkey as the symptoms can be severe and life threatening especially when mixing with other substances as already mentioned. You run risking seizures and potential mental conditions that may drive you to self-harm because of how overwhelming withdrawal can be. You may want to withdrawal under detox or at a facility so that acute withdrawal is being addressed. You may also want to seek out a rehab facility or support groups to help give you a foundation to detox from withdrawal so that you do not find yourself relapsing. The biggest thing that account for Valium relapse are the mood changes, depression, and anxiety that reaper during withdrawal. Safely taking care of your mental health really helps your withdrawal from valium effectively.
Can I withdraw from Valium at home?
It depends. To withdraw safely from Valium at home, SEEK MEDICAL ADVICE. Outpatient detoxification from Valium is reserved for people whose doses were mainly in therapeutic ranges, who do not have polysubstance dependence, and who are reliable and have reliable significant others to aid in monitoring and supervising their progress. If you meet these criteria and are working with a prescribing doctor to taper doses of Valium slowly over time…. then yes, you can withdrawal safely at home. However, even with sound withdrawal treatment, seizures and delirium are possible. Additionally, you should not to drive or operate dangerous machinery as you withdraw fro Valium and perhaps for several weeks thereafter.
For people who have used high doses of benzodiazepines for an extended period of time, hospitalization is always prudent. But if you plan to stop Valium cold turkey, it is NOT recommended that you withdraw from Valium at home. Valium is one of the more delicate medications to withdraw from. Valium is a depressant and affect your breathing, moods, and can depresses breathing. It acts much like alcohol in the body, so if you have an extreme dependency or think you may be addicted to Valium, withdrawal can be dangerous and life threatening. In these cases, there are too many possible complications and withdrawal from Valium is NOT recommended at home.
The best way to withdraw from Valium
The best way to withdraw from Valium is to taper doses under medical supervision or to seek professional medical help from a detox clinic. During tapering, you slowly reduce medication intake and taper off Valium while supporting symptomatic reactions. Physicians recommend that reduction happen in weekly increments or until the presence of withdrawal symptoms emerge. After this, the rate of reduction should decease slowly as to minimize risk of withdrawal symptoms. Once symptoms have waned, further reductions should be made until the last few milligrams of diazepam have been administered.
How to deal with withdrawal from Valium questions
Dealing with withdrawal from Valium can be frustrating and complicated. Do you still have question about Valium withdrawal? Please ask any questions you may have and we will get back to you personally and promptly.
Reference Sources: NCBI: Diazepam withdrawal
Valium used for alcohol withdrawal
Photo credit: U.s. Department of Justice